Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Dodge City, KS

April 19, 2004Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2004, 10:26 PM CDT for Seward County, Stevens County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 10:26 PM CDT (03:26 UTC)
Expired
Apr 19, 2004, 11:30 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 200326
SVRDDC
KSC175-189-200430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 PM CDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN SOUTHWEST KANSAS
  THIS INCLUDES THE CITIES OF...LIBERAL...KISMET...HAYNE
  EASTERN STEVENS COUNTY IN SOUTHWEST KANSAS
  THIS INCLUDES THE CITY OF WOODS

* UNTIL 1130 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES SOUTH OF     
  WOODS...MOVING NORTHEAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM    
  WAS LOCATED 20 MILES SOUTH OF LIBERAL...ALSO MOVING NORTHEAST AT   
  35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  WOODS AND 7 MILES NORTHWEST OF LIBERAL AROUND 1040 PM CDT
  9 MILES NORTHWEST OF HAYNE AROUND 1055 PM CDT
  8 MILES NORTHWEST OF KISMET AROUND 1110 PM CDT
  

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3701 10132 3701 10064 3732 10065 3739 10109

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:10 PM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Apr 19, 3:10 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT MON APR 19 2004

.DISCUSSION...

DAYS 1-2...

THE STRONG SHORTWAVE TROUGH THAT MOVED THROUGH YESTERDAY PUSHED A
FRONT INTO NORTHWEST OKLAHOMA THIS MORNING. THIS FRONT STRETCHED
FROM NEAR AMA TO JUST NORTH OF ENID AT 2 PM, AND WAS BASICALLY
STALLED OUT. ANY SFC BASED STORMS THIS AFTERNOON WILL BE ALONG THIS
FRONT AND WILL NOT AFFECT SW KS. LATE THIS EVENING AS THE SHORTWAVE
APPROACHES, A 40-50KT LOW-LEVEL JET WILL DEVELOP ACROSS NORTHERN
OKLAHOMA AND SOUTHERN KANSAS. STRONG CONVERGENCE ON THE NORTH SIDE
OF THIS JET WILL LEAD TO THUNDERSTORM DEVELOPMENT. SINCE THE STORMS
WILL BE ELEVATED, WE DO NOT EXPECT A DAMAGING WIND OR TORNADO
THREAT. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE.
DESPITE THE MODERATE ELEVATED INSTABILITY, THE SHEAR WILL BE MAINLY
CONFINED TO THE LOW LEVELS, WITH FAIRLY UNIFORM FLOW ABOVE 850MB,
YIELDING ONLY MODEST ELEVATED SHEAR. POPS WERE RAISED TO 60-70% FOR
THE EASTERN PART OF THE FCST AREA, WITH 30-50 POPS CENTRAL AND WEST.
ONCE THE WARM ADVECTION PATTERN WEAKENS TOWARD MORNING, THE PRECIP
WILL CUT OFF, EVEN THOUGH THE TROUGH AXIS WILL NOT BE THROUGH YET.
TUESDAY WILL BE BREEZY AND MILD WITH DOWNSLOPE FLOW BEHIND THE
PACIFIC COLD FRONT, AND LITTLE CHANCE FOR RAIN. WITH MOSTLY CLEAR
SKIES TUE NIGHT AND LOW DEWPOINTS, LOWS SHOULD EASILY FALL INTO THE
40S, WITH UPPER 30S TO LOWER 40S IN THE NORTH AND WEST. SURFACE HIGH
PRESSURE WILL BE PARKED OVER THE CENTRAL AND SOUTHERN PLAINS
WEDNESDAY, WITH PARTLY CLOUDY SKIES AND LITTLE CHANCE FOR RAIN.

DAYS 3-7...

THE LATEST RUN OF THE GFS AGREES WITH THE ECMWF OUT THROUGH 120HRS
OR 24/00Z THAT A SIGNIFICANT SHORT WAVE IN THE 5H FLOW WILL CROSS
THE ROCKIES AROUND THURSDAY AND PLOW THROUGH SOUTHERN KANSAS
AFTERWARDS.  THE GFS IS A LITTLE FASTER AND OVERALL DEEPER WITH THIS
UPPER FEATURE, AND GENERATES PLENTY OF PRECIP COVERAGE FROM THURSDAY
AFTERNOON THROUGH FRIDAY NIGHT.  HAVE THEREFORE ADDED CHANCE POPS TO
FRIDAY PERIOD, AND KEPT CHC GOING IN EASTERN CWA FRIDAY NIGHT WHILE
KEEPING SLIGHT CHC POPS IN CENTRAL CWA FRI NIGHT.  AFTER 120 HOURS
OR 24/00Z, THE LONG RANGE MODELS DIVERGE IN BOTH THE STRENGTH AND
PATH OF THE NEXT UPPER SYSTEM.  FOR NOW, LEANED TOWARD THE GFS BUT
KEPT SAT-SUN-MON DRY.  AS FOR TEMPERATURES, THE GOING FORECAST
LOOKED REASONABLE.  HIGHS ON FRIDAY MAY BE THWARTED A BIT DUE TO
PRECIP.  HIGHS BOTH THURSDAY AND FRIDAY WILL DEPEND ON HOW FAR NORTH
THE FRONT WILL TRAVEL AS A WARM FRONT NORTHWARD FROM TX/OK.  STAYED
CLOSE TO MEX GUIDANCE NUMBERS BEYOND FRIDAY, WHICH ARE FAVORING
SLIGHTLY BELOW NORMAL.

FINCH/BURKE

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 56 77 44 71 / 60 00 00 00
GCK 55 75 40 70 / 40 00 00 00
EHA 53 74 41 70 / 30 00 00 00
LBL 56 77 43 71 / 40 00 00 00
HYS 56 77 43 70 / 50 00 00 00
P28 60 79 47 72 / 70 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&
Hazardous weather outlook, Apr 19, 11:38 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1138 AM CDT MON APR 19 2004

KSZ061-062-074-075-084-085-201000-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
1138 AM CDT (1038 AM MDT) MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW HUMIDITIES TODAY WILL RESULT IN RANGELAND FIRE DANGER IN THE
VERY HIGH CATEGORY TODAY WEST OF A HUGOTON TO LAKIN LINE.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM THIS EVENING, WITH
HAIL UP TO QUARTER SIZE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER SUNSET.

KSZ030-031-043>046-063>066-076>081-086>090-201000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
1138 AM CDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT,
WITH HAIL UP TO QUARTER SIZE POSSIBLE WITH THE STRONGEST STORMS.
THE BEST CHANCE OF STORMS WILL BE AFTER DARK AS A WARM FRONT BEGINS
TO LIFT NORTH INTO SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:44 PM CDTSevere Thunderstorm WarningDDCSeward46 min
Apr 20, 12:20 AM CDTSevere Thunderstorm WarningDDCMeade55 min
Apr 20, 12:32 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche43 min
Apr 20, 12:39 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton51 min
Apr 20, 12:48 AM CDTSevere Thunderstorm WarningDDCClark57 min
Apr 20, 1:06 AM CDTSevere Thunderstorm WarningDDCKearny54 min
Apr 20, 1:16 AM CDTSevere Thunderstorm WarningDDCMeade44 min
Apr 20, 1:18 AM CDTSevere Thunderstorm WarningDDCMeade42 min
Apr 20, 1:29 AM CDTFlash Flood WarningDDCMeade, Seward3 hr
Apr 20, 1:44 AM CDTSevere Thunderstorm WarningDDCClark61 min
Apr 20, 1:51 AM CDTSevere Thunderstorm WarningDDCMeade54 min
Apr 20, 2:25 AM CDTFlash Flood WarningDDCClark3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.